Studies show grapefruits can cause overdose if taken with certain medications

(WXYZ) - A new warning has been issued about grapefruits.    

In a new report released Monday in the Canadian Medical Association Journal, researchers at the University of Western Ontario say the popular fruit could trigger an overdose if taken with certain drugs.

The number of drugs declared dangerous to take when eating grapefruit has risen from 17 to 43 in just four years.

The medicines that you should avoid include statins, sleeping pills, antibiotics, heart meds, and even anti-cancer drugs.

The reason these drugs become so dangerous when eating a grapefruit is because the fruit contains a chemical that prevents the body from breaking down the drugs -- so more gets in your system.

The harmful effects can include heart and breathing problems, kidney failure, blood clots, and even death.

"The frequency of these reactions may be small, but the risks are not worth it, especially for drugs which could cause sudden death," said lead study author David Bailey, a professor of pharmacology and one of the first to report the interactions between grapefruit juice and certain medications 20 years ago. "Physicians need to know that this affects a number of new drugs and apply this information to their practice and patients."

As little as one grapefruit or one eight-ounce glass of grapefruit juice can cause an effect that may last more than 24 hours.

Other fruits including Seville oranges, limes, and pomelos can have the same effect, although sweet orange varieties do not produce this interaction.

While there have been many reported cases of serious side effects attributable to this problem, the total number of Americans who have been affected is not known.

Print this article Back to Top

Comments